Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 42, NWS Las Vegas, NV

December 10, 2022Clark County, Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Dec 10, 2022, 4:11 AM PST for Clark County, Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Dec 10, 2022, 4:00 PM PST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2022, 4:11 AM PST (12:11 UTC)
In effect from
Dec 10, 2022, 4:00 PM PST
Expired
Dec 11, 2022, 7:00 PM PST
In force
27 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 140 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS75 KVEF 101211
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
411 AM PST Sat Dec 10 2022

CAZ520-522-523-NVZ014-017-110000-
/O.NEW.KVEF.WI.Y.0042.221211T0000Z-221211T1800Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
411 AM PST Sat Dec 10 2022

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 to 55 mph
  possible.

* WHERE...In California, Owens Valley, Death Valley National 
  Park and Western Mojave Desert. In Nevada, Esmeralda and 
  Central Nye County and Western Clark and Southern Nye County.

* WHEN...From 4 PM this afternoon to 10 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects, tree
  limbs could be blown down and a few power outages may result.
  Periods of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
466 
WWUS75 KVEF 102324
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
324 PM PST Sat Dec 10 2022

CAZ520-522-523-NVZ014-017-111800-
/O.CON.KVEF.WI.Y.0042.221211T0000Z-221211T1800Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
324 PM PST Sat Dec 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 to 55 mph 
  possible.

* WHERE...In California, Owens Valley, Death Valley National 
  Park and Western Mojave Desert. In Nevada, Esmeralda and 
  Central Nye County and Western Clark and Southern Nye County.

* WHEN...From 4 PM this afternoon to 10 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects, tree
  limbs could be blown down and a few power outages may result.
  Periods of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
427 
WWUS75 KVEF 110840
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1240 AM PST Sun Dec 11 2022

AZZ001-003-036-NVZ021-111800-
/O.EXB.KVEF.WI.Y.0042.221211T1500Z-221212T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Hoover Dam, and Laughlin
1240 AM PST Sun Dec 11 2022 /140 AM MST Sun Dec 11 2022/

...WIND ADVISORY IN EFFECT FROM 7 AM PST / 8 AM MST THIS MORNING 
TO 7 PM PST / 8 PM MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Northwest Plateau, Northwest Deserts and 
  Lake Mead National Recreation Area. In Nevada, Lake Mead 
  National Recreation Area.

* WHEN...From 7 AM PST / 8 AM MST this morning to 7 PM PST / 8 PM
  MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects, tree
  limbs could be blown down and a few power outages may result.
  Periods of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-522-523-NVZ014-017-111800-
/O.CON.KVEF.WI.Y.0042.000000T0000Z-221211T1800Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
1240 AM PST Sun Dec 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 to 55 mph 
  possible.

* WHERE...In California, Owens Valley, Death Valley National 
  Park and Western Mojave Desert. In Nevada, Esmeralda and 
  Central Nye County and Western Clark and Southern Nye County.

* WHEN...From 4 PM this afternoon to 10 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  tree limbs could be blown down and a few power outages may 
  result. Periods of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
351 
WWUS75 KVEF 111738
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
938 AM PST Sun Dec 11 2022

CAZ520-522-523-NVZ014-017-111845-
/O.EXP.KVEF.WI.Y.0042.000000T0000Z-221211T1800Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
938 AM PST Sun Dec 11 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

The main band of rain and snow has moved into Inyo, western San
Bernardino, and southern Nye counties. Strong winds which occurred
at the onset of rain and snow have ended or will soon end as the
air moistens.

Chances for snow and strong winds continue for Esmeralda and 
central Nye counties. The Winter Weather Advisory for this area
remains in effect until 4 PM PST.

$$

AZZ001-003-036-NVZ021-120300-
/O.CON.KVEF.WI.Y.0042.000000T0000Z-221212T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Hoover Dam, and Laughlin
938 AM PST Sun Dec 11 2022 /1038 AM MST Sun Dec 11 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Northwest Plateau, Northwest Deserts and 
  Lake Mead National Recreation Area. In Nevada, Lake Mead 
  National Recreation Area.

* WHEN...Until 7 PM PST / 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects, tree
  limbs could be blown down and a few power outages may result.
  Periods of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
047 
WWUS75 KVEF 120255
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
655 PM PST Sun Dec 11 2022

AZZ001-003-036-NVZ021-120400-
/O.EXP.KVEF.WI.Y.0042.000000T0000Z-221212T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Hoover Dam, and Laughlin
655 PM PST Sun Dec 11 2022 /755 PM MST Sun Dec 11 2022/

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Wind gusts decreased below 40 mph across Lake Mead and Mohave
County Arizona early this evening and gusts generally between 20
and 30 mph can be expected before winds abate late this evening
and overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 10, 3:53 AM PST, 18 minutes earlier.

Area forecast discussion, Dec 10, 3:53 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
353 AM PST Sat Dec 10 2022

.SYNOPSIS...A major winter weather system is still on track to
impact the forecast area this weekend and early next week. This
system will bring strong winds, desert valley rain, heavy snow to
the mountains and cold temperatures after its all said and done.
Several winter weather headlines are in effect beginning today
through Monday morning.

&&

.SHORT TERM...Today through Monday.
A 3 sigma anomaly low (science for very strong) will be
responsible for a major winter event over the western CONUS this
weekend beginning this morning.

The first stage of this storm will be a fairly typical, in that
another round of 2-3 feet of new snow could be produced in the
Sierra including Aspendell as a robust AR traverses the state of
California from north to south and slams into the Sierra Nevada.
Both due to the strength of IVT vector magnitude but also low
level moisture flux more oblique to the Sierra ridge, healthy
precip should eventually bleed over into the Owens Valley by late
tonight. This is also when snow levels will begin decreasing as
the parent low begins to come onshore. This is where a significant
amount of uncertainty exists...how much, if any, snow could the
Owens Valley receive? If you were to look at the EC/GEFS means (or
their deterministic outcomes), they'd say a potentially record
snow event, but if you compared that to the HREF ensemble max,
barely any. So somewhere in that range is where the reality seems
to be. The difficulty here is resolving the complex terrain of the
Owens Valley, where the coarser synoptic models and even coarser
yet ensemble members can barely "see" the valley compared to the
Sierra and White Mountains on either side. So it makes sense they
are showing comparable snowfall to say...Mammoth. However, the
much higher resolution HREF members 'can' see this topography and
significantly reduce the snowfall amounts, accounting for the
warmer/drier air in the low levels. Diving into the individual
hi-res forecast soundings, snow levels appear to drop to the
elevation of Bishop as the IVT strength begins to decline, early
Sunday morning. So will there be snow of some kind for a few hours
Sunday morning? It seems like that is pretty likely, but it would
be mixed in with rain initially, and rates should be light as
the IVT backs off. Lows are forecast to fall into the low to mid
30s Sunday morning as well, so doubtful that much would accumulate
on roadways. Thus, opted not to issue any winter products for the
Owens Valley as impacts just don't seem to be significant with
the expected snowfall there. That being said, if snow levels fall
just a few hundred feet lower, earlier, which is entirely
possible, a short fuse product may be needed. But NBM
probabilities have the 90th percentile for snowfall at 2", which
would technically be below advisory criteria. That being said, a
prolonged period of mostly rain is expected, in which moderate
rainfall will potentially last 8-12 hours from Saturday evening
through Sunday morning. QPF totals are between 0.75 - 1.00" of
total precip for this event at this time, so some minor/moderate
runoff concerns could occur during this period.

Additionally, a very strong mid and upper level jet is progged to
sweep over the region late today through Sunday morning,
increasing winds across much of the western CWA. So issued a wind
advisory for all the areas that are not already under a winter
product mentioning strong winds. That includes much of Inyo
County, western San Bern, Esmeralda, and Nye counties through
Sunday morning.

Heading into Sunday, precip should spread eastward as snow levels
begin to drop area wide. This should result in rain transitioning
to snow...first in Esmeralda/Nye, then later into Lincoln,
northern Mohave and southwest Utah as the low continues eastward.
The most significant snowfall outside of the Sierra looks like it
could be the Spring Mountains as the aforementioned jet streak
hits the topography producing a very favorable upslope situation.
The remnant moisture flux from the IVT plume will be present while
this happens and should create ideal dynamics for heavy snowfall
for much of the Springs. This should begin early Sunday morning
and last through about sunset Sunday night per the latest HREF
timing. In that time, 6-8 inches could occur from 5-6kft, 8-12
from 6-7kft and well over 12" above that.

Finally, heading into Sunday night and Monday, a band of rain and
snow showers should be pushing east into the CRV as well as Mohave
County as snow levels plummet to the west. Snow totals have been
trending upward for the Arizona Strip as enhancement over high
terrain comes into play, but uncertainty is still quite high as
this band could be moving rather quickly. Went ahead and issued a
Winter Storm Watch for AZ001 in line with SLC/FGZ to the north and
east for now, but would not be surprised if this is only upgraded
to an advisory.

Latest NBM has PoP/QPF completely over by 18Z Monday, signaling
the end of this round of winter weather.

.LONG TERM...Tuesday through Friday.

The new NBM sweeps the weekend system eastward with dry conditions
area wide on Tuesday. 00z model data continues to show unseasonably
cold temperatures settling in for an extended stay through this long
term period. Morning low temperatures are forecast to drop to near
or below freezing across much of the area with the exception of some
of our lowest desert locations. Daytime high temperatures are
forecast to be around 6-8 degrees below normal during this 4-day
period. Some areas including Kingman my see morning lows flirting
with hard freeze criteria by Wednesday. Even if it doesn't end up
meeting criteria for a hard freeze, they will certainly see
temperatures at or below freezing for 12-14 hours on multiple days
during the middle to latter part of the week.

Comparing the GEFS and EC ENS ensemble mean output shows north to
northwest flow continuing over our area on Tuesday followed by zonal
to southwest flow by the end of the week - depending on the ensemble
system. It is sufficient to say, uncertainty in the pattern is high
and confidence is low regarding the synoptic features of the pattern
with zero confidence in details at the smaller regional scale. One
area of relatively high confidence is the overall cooler than normal
pattern doesn't show any sign of ending anytime soon.

&&

.AVIATION...For Harry Reid...Light and variable winds expected
through the morning, with a favored easterly direction. Late-
afternoon into the evening, south-southwesterly winds will start to
set up, generally between 8 and 12 kts. Isolated gusts between 15
and 20 kts expected after sunset, but will not be frequent enough
to warrant mention in prevailing TAF. Through the morning on
Sunday, southwesterly winds will increase in speed, with gusts to
25 kts possible through the day. SCT-BKN aoa 25 kft through the
day today, with ceilings dropping to aoa 15 kft tonight.

For the rest of southern Nevada, southeastern California, and
northwestern Arizona...Breezy southerly winds will set up across the
region today, with highest gusts across Inyo County in California
and southwestern Nevada. KBIH will experience south-southeasterly
gusts to 30 kts through the day, lasting through the early overnight
hours. The remaining TAF sites will experience breeziness, with
speeds generally between 8 and 12 kts with isolated gusts.
Sunday, south-southwesterly gusts move through the region, with
gusts 25-30 kts at KLAS, KHND, KVGT, KDAG, KEED, and KIFP.

SCT-BKN aoa 25 kft through the day today, with ceilings dropping to
aoa 15 kft tonight. The exception will be KBIH, where ceilings will
drop below 10 kft at times today. Sunday, precipitation chances at
the KBIH terminal will allow ceilings to drop below 5 kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...TB3
LONG TERM...Salmen
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 4:06 AM PSTWinter Weather AdvisoryVEFEsmeralda, Nye36 hr
Dec 10, 4:06 AM PSTWinter Storm WatchVEFMohave8 hr
Dec 10, 11:41 AM PSTWinter Weather AdvisoryVEFMohave37 hr

Nearby

Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.